Sign in to follow this  
Followers 0
Guest ff

quest. from exam, need ans.

20 posts in this topic

A patient on clozapine develops seizures, clozapine plasma level is 80+mg/l, action:

a. Start sodium valproate

b. Start carbamazepine

c. Start lamotrigine

d. Discontinue clozapine

e. Reduce dose of clozapine

Share this post


Link to post
Share on other sites
A patient on clozapine develops seizures, clozapine plasma level is 80+mg/l, action:

a. Start sodium valproate

b. Start carbamazepine

c. Start lamotrigine

d. Discontinue clozapine

e. Reduce dose of clozapine

With hold clozapine for one day. Then recommence at lower dose. If the intital dose was very high or plama level >500mcg/l, consider prophylactic sodium valproate.

Share this post


Link to post
Share on other sites

Its unfortunate that we have 2 options in this which we use in daily clinical practice. Both reducing the dose of clozapine and adding prophylactic valproate are correct. If there is an option which says 'withhold for one day and re-commence the next day with a reduced dose', I will go for that.

Share this post


Link to post
Share on other sites
i think it is sodium valproate appropriate in this situation ;)

The patient's clozapine levels are above the normal plasma levels. So the dose should be reduced along with adding valproate.

Share this post


Link to post
Share on other sites

i personally feel reducing the dose should be the first step rather than discontinuing.

Share this post


Link to post
Share on other sites

id go for and did go for, reducing teh dose ....

but mayb stopping is the right answer....unfortunately as ever rcpcyh are as str8 in their questions as jalaibi

:lol:

Share this post


Link to post
Share on other sites

The answer is

Reduce the dose of Clozapine (by 40 - 50%) ie because the risk of seizures is dose dependent...

The risk of seizures increases with higher dosages of clozapine: there is a 1% risk at dosages of less than 300 mg daily, 2.7% at 300 to 600 mg daily, and 4.4% at dosages of more than 600 mgdaily.

Antiepileptics are started only after the second seizure...

Jason Wong1, Nicholas Delva The Clozapine-Induced Seizures: Recognition and Treatment. Canadian Journal of Psychiatry, Vol 52, No 7, July 2007 Pg 457

The article is free online... go to canadian journal of psychiatry

Share this post


Link to post
Share on other sites

Thanks dorianwalking. Being around and helping is very much appriciated.

Share this post


Link to post
Share on other sites
The answer is

Reduce the dose of Clozapine (by 40 - 50%) ie because the risk of seizures is dose dependent...

The risk of seizures increases with higher dosages of clozapine: there is a 1% risk at dosages of less than 300 mg daily, 2.7% at 300 to 600 mg daily, and 4.4% at dosages of more than 600 mgdaily.

Antiepileptics are started only after the second seizure...

Jason Wong1, Nicholas Delva The Clozapine-Induced Seizures: Recognition and Treatment. Canadian Journal of Psychiatry, Vol 52, No 7, July 2007 Pg 457

The article is free online... go to canadian journal of psychiatry

dorian dude u rock !!!

[smiley=thanks.gif]

Share this post


Link to post
Share on other sites

No probs...

Just a suggestion... (I have said this before)

Canadian journal of psychiatry is a fantastic resource for review articles...

There are loads of review papers and In debate papers, which are very good... including papers on critical appraisal of articles... and articles on statistics (by a guy called David Streiner)...

They are really good and very easy to read... and all of them are free online...

http://publications.cpa-apc.org/browse/documents/3

Share this post


Link to post
Share on other sites

The level is so high that I think Clz should be stopped first !

Share this post


Link to post
Share on other sites
The level is so high that I think Clz should be stopped first !

Good one.... hadnt noticed that... I am sure clozapine levels are measured in ng/dl rather than milligrams/litre...

even then, 80000nanograms/dl ??? sounds a bit high... In which case, the guy would probably be dead, and it is wise to stop the clozapine... :D or it is a printing mistake ...

Share this post


Link to post
Share on other sites

Dorian, this Q was in last exam it was 0.89mg not 80mg

i think here stopping the clozapine will the best option

Share this post


Link to post
Share on other sites

I still think it is quite high to be a realistic overdose... is it not????

On second thoughts, if it is an overdose, then anyway you need to stop it...

The other side effect of stopping clozapine suddenly is a cholinergic rebound...

Share this post


Link to post
Share on other sites

Irrespective of the blood levels of clozapine, if the patient had seizure while on clozapine,

1. the first line of management is to stop clozapine.

2. Aftercare is to restart clozapine after 1 day, at a reduced dose.

3.Then comes the third step:

3a. if the blood levels or the dose of clozapine was very high, then add, prophylactic sodium valproate.

3b.If the patient had seizure with a low dose or if the blood levels were below 500 nanograms/l, restart clozapine at a further low dose, wait and watch. If second seizure occur despite reducing dose, then add prophylactic sodium valproate

Share this post


Link to post
Share on other sites
Irrespective of the blood levels of clozapine, if the patient had seizure while on clozapine,

1. the first line of management is to stop clozapine.

2. Aftercare is to restart clozapine after 1 day, at a reduced dose.

3.Then comes the third step:

3a. if the blood levels or the dose of clozapine was very high, then add, prophylactic sodium valproate.

3b.If the patient had seizure with a low dose or if the blood levels were below 500 nanograms/l, restart clozapine at a further low dose, wait and watch.  If second seizure occur despite reducing dose, then add prophylactic sodium valproate

again... it would be great if you could give the reference for the statement please...

Share this post


Link to post
Share on other sites

if somebody [highlight]devoloped seizures[/highlight] on clozapine wouldnt we stop it first?

Share this post


Link to post
Share on other sites
Sign in to follow this  
Followers 0